Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
coacht

Artane discontinuation

Recommended Posts

Hello,

Does Artane have to be titrated down to go off of it? If so about how long does it take? Asking the neurologist for specifics will be done, but just a general idea. There is a lot of confusion in my spouse since she has started taking it. She doesn't realize she is confused and it is causing major problems in our family. Also, would there be a problem with restarting it if it is not the cause of confusion?

Share this post


Link to post
Share on other sites

Yes, Artane is one, as most PD medications, that needs to be titrated down when going off of it AND NOT ABRUPTLY STOPPED.

Since there was no dosing information included in you're question, I would use the best rule of thumb. Now I am one pharmacist who believes it is better to be safe than sorry when it comes to increasing or decreasing the doses of most PD medications. The reason for this is because my belief is I would rather have someone take time and do it slowly to avoid any potential side effects or any unwarranted effects just because someone wants to get up to a certain dose or down to a certain dose quicker. The odds of someone having an adverse reaction by increasing or decreasing a dose quicker IS MUCH Higher than some who is willing to take an extra few days or a week and do it correctly.

1) if they are taking it twice daily:

-week 1: 1 capsule one day 1, twice daily day 2, 1 capsule day three, twice daily day for, etc...until the 7 days are up.

-week 2: 1 capsule once daily

-week 3: 1 capsule every other day

-week 4: 1 capsule 3rd day

Now most practitioners would say this is over kill and "dragging it out." My philospophy is that this way we minimalize the possibilities of untoward effects of the body getting use to the medication not being there, we lower the risk of any possible long term effects, and most of all we almost eliminate the chances of the body reacting to being without the medication.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

She talked to the neurologist and tried going off. She said that after two hours she couldn't stand how she felt and took the pill. How long is the half life and would two hours make such a big difference?

Share this post


Link to post
Share on other sites

Artane has a cumulative effect. The longer you are on it, the longer it will take to get off it. It has, for lack of a better term, a build up affect.

The usual half life is about 4 hours. If she is having effects after 2 hours, you may look into how much she is "really" taking a day. Some people who take this get the feeling, as she did, that she needs more after 2 hours. Then they may have a tendency to take more. This will then cause the build up effect. Where it is more in the mind than it is on the body. It is a tough med to come off of and usually has to be done under a Dr's care.

Here is some more info for you:

Precautions

 

Trihexyphenidyl has cumulative effects. Therefore, continued supervision of the patient is recommended.

 

Trihexyphenidyl may impair mental and/or physical abilities. Patients should be cautioned about driving or operating dangerous machinery. The elderly may be particularly vulnerable to these effects.

 

Anticholinergic agents, including trihexyphenidyl, are not effective in controlling tardive dyskinesia (TD) and in some cases may aggravate it or induce previously suppressed symptoms. Trihexyphenidyl should be avoided in patients presenting with TD. If TD symptoms develop or worsen during treatment with trihexyphenidyl, prompt withdrawal of therapy will provide better chances of improving the condition.

 

Trihexyphenidyl occasionally intensifies mental symptoms in patients with preexisting psychiatric disorders.

 

Trihexyphenidyl should be used cautiously in patients with cardiac disorders, including a tachycardic tendency or hypertension, liver disorders, kidney disorders, prostatic hypertrophy, obstructive disease of the gastrointestinal or genitourinary tracts, or angle-closure glaucoma. Patients should have intraocular pressures checked at regular intervals.

 

Abrupt discontinuation of long-term trihexyphenidyl therapy may be associated with withdrawal and cholinergic rebound symptoms, including myalgias, diaphoresis, gastrointestinal distress, lethargy, depression, anxiety, tachycardia, orthostatic hypotension, hallucinations, and relapse or exacerbation of extrapyramidal effects. Withdrawal symptoms may be delayed by days to weeks after stopping medication.

 

Due to its hallucinogenic and euphorigenic effects, trihexyphenidyl is subject to potential misuse by drug abusers.

 

Since the use of trihexyphenidyl may, in some cases, continue indefinitely and since it has atropine-like properties, patients should be subjected to constant and careful long-term monitoring to avoid allergic and other untoward reactions.

 

Geriatric patients, particularly over the age of 60, commonly develop increased sensitivity to the actions of drugs of this type, and hence, require strict dosage regulation.

Hope this helps and keep me posted, please.

Share this post


Link to post
Share on other sites

Thanks,

I came across a schedule for the drug, she won't tell me or give me lists of what she is taking or forgets to. The euphorigenic effects definitely seem to be part of the problem. She is taking one three times a day. She also is confused and that started at the time she started taking the artane. She is a difficult person to deal with all of the side effects. She does not think she has

changed cognitively and will not listen to me. Her past personality trait of trying to prove me wrong is really coming to the

forefront. Thanks for the info.

Coach T

Share this post


Link to post
Share on other sites

Truthfully, I have dealt with many people like that. You can't help them if the won't help themselves. They also usually have tablets in certain places that you may not even know about.

The only thing you can do is say, I am here to help if you need it.

Good luck and keep me posted if you need anything else.

Best of luck.

Share this post


Link to post
Share on other sites

Hello,

Just a follow up. going to 1/2 dose on the first two doses of three during the day has helped a lot with the memory issues. Much

nicer person to be around. DBS is scheduled next month.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×